Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 5, 2021, 7:55 PM CDT for Cook County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 7:55 PM CDT (00:55 UTC)
- Expired
- Aug 5, 2021, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Duluth, MN
- Hail
- 0.00 in
- Wind
- 40
County Cook County, MN
The radar
The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
889
WWUS83 KDLH 060055
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
755 PM CDT Thu Aug 5 2021
MNZ012-020-021-060130-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
Southern Lake/North Shore MN-
755 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southwestern Cook and
east central Lake Counties through 830 PM CDT...
At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Lutsen, to near Little
Marais, to 7 miles west of Silver Bay. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Lutsen around 805 PM CDT.
Other locations in the path of these storms include Grand Marais.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4775 9016 4767 9052 4758 9073 4738 9107
4740 9127 4751 9115 4790 9091 4784 9009
TIME...MOT...LOC 0053Z 276DEG 30KT 4777 9080 4739 9106 4733 9143
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
KossenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:55 PM CDT, 1 hour earlier.
Area forecast discussion, Aug 5, 6:55 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Duluth MN 655 PM CDT Thu Aug 5 2021 .DISCUSSION...(This evening through Wednesday) Issued at 315 PM CDT Thu Aug 5 2021 Summary: Showers and thunderstorms are expected to continue this afternoon. A few storms may be strong to severe, capable of producing damaging wind gusts and some hail. Wildfire smoke is expected to return on Friday following the cold front tonight. This weekend into next week will see periodic chances for some much needed rainfall. The main concern today will be the development of showers and thunderstorms this afternoon and evening ahead of an approaching cold front. A shortwave trough will be propagating over the CWA for the remainder of today into tonight, bringing a surface cold front. The forcing associated with this front will continue to develop new convection over the next couple hours primarily along and northwest of the Iron Range. South-southwesterly flow ahead of the front has led to rich moisture advection across the CWA, with observed dewpoints in the mid 60s. This moisture will help develop a line of showers and thunderstorms that will propagate southeast across northeast Minnesota into northwest Wisconsin. A few of the thunderstorms embedded in the line may become strong to severe late this afternoon and into the early evening. MLCAPE values are expected to be around 1000-1500 J/kg. While this is a moderate amount of instability, the shear environment is much more lacking. 0- 6 km bulk shears are expected to only be around 20-25 knots. This will limit the amount of organization along the front. Expected storm mode will be clusters of multicells loosely forming a line of convection. The primary hazard with any severe storms that develop will be damaging wind gusts, since DCAPE values are likely to exceed 1000 J/kg. Hail potential is much more limited, since mid-level lapse rates are only around 5-6 deg/Km. If any hail develops, it will likely be sub-severe. Following the cold front tonight, wildfire smoke is expected to make a return to the CWA as winds turn back to the north-northwest on Friday. An Air Quality Alert remains in effect for portions of the MN CWA until 9 PM tomorrow due to this smoke. Low pressure moves into the area on Saturday, which is likely to develop another round of showers and thunderstorms. A few storms on Saturday may become strong to severe, but the majority of the severe risk should remain south of the CWA. Next week will continue the wet pattern, as a series of shortwaves cross the area. There will be periodic chances for showers and thunderstorms throughout the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 655 PM CDT Thu Aug 5 2021 Showers and thunderstorms are continuing along and slightly behind the cold front. Expect these to weaken shortly after sunset. Following the front, expect MVFR/IFR conditions as lower cigs move into the area tonight. In addition, LIFR cigs will be possible in HYR early tomorrow morning. Smoke from Canadian wildfires will keep vsbys reduced tonight into tomorrow morning both from the smoke itself as well as smoke enhanced fog development. Improvement to VFR is likely late tomorrow morning to the afternoon as cloud cover decreases. && .MARINE... Issued at 416 PM CDT Thu Aug 5 2021 Showers and thunderstorms are expected this evening as a cold front moves through western Lake Superior. A few storms may be strong to severe, capable of producing strong winds and frequent cloud to water lightning. Winds will remain from the southwest ahead of the front, with speeds of 5 to 10 knots and gusts to around 20 knots. Expect a wind shift to the northeast to occur tomorrow following the front. A low pressure system moving through the upper Mississippi Valley on Saturday is likely to increase these northeast winds. Speeds around 10 to 15 knots with gusts of at least 20 knots are likely. Therefore, Small Craft Advisories may be needed on Saturday. Waves will be 2 feet or less for most zones through tomorrow. The exception will be the potential for waves of 1 to 3 feet along the North Shore from Taconite Harbor to Grand Portage tonight. On Saturday, waves are likely to build to 1-3 feet across most zones as winds increase. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 76 59 71 / 60 10 10 50 INL 56 73 53 79 / 50 10 0 40 BRD 59 82 60 80 / 20 0 10 60 HYR 60 80 56 80 / 60 20 10 50 ASX 61 77 55 76 / 70 10 10 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Unruh AVIATION...Unruh MARINE...Unruh
Hazardous weather outlook, Aug 5, 4:51 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 451 PM CDT Thu Aug 5 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-062200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 451 PM CDT Thu Aug 5 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Low air quality is expected across much of the Northland this evening and into Friday from Canadian wildfires. General public and sensitive groups alike could experience health effects due to the smoke. Thunderstorms are possible this afternoon into this evening. An isolated severe thunderstorm is possible over much of northern Minnesota into far northwest Wisconsin. The main threats are hail to one inch in diameter and damaging wind to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Low air quality is expected to continue into Friday night, which will affect the general public as well as sensitive groups. Smoke is expected to clear at the surface after 9 PM Friday. A few thunderstorms are possible Friday over northwest Wisconsin. Severe storms are not expected. Periodic chances for more thunderstorms will occur Saturday into the middle of next week. A few severe thunderstorms will be possible later Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed tonight. LSZ121-140>148-150-062200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 451 PM CDT Thu Aug 5 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible this afternoon into this evening. A few strong thunderstorms are possible, especially toward the far southwest arm of the lake. The main threats are hail and strong wind gusts of 40 knots or greater. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are possible Friday along the South Shore. Severe storms are not expected. Periodic chances for more thunderstorms will occur Saturday into the middle of next week. A few severe thunderstorms will be possible later Saturday into Saturday night. Kossen More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 5, 6:59 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
659 PM CDT Thu Aug 5 2021
MNZ038-WIZ006-060015-
Pine MN-Burnett WI-
659 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southwestern Pine
and southwestern Burnett Counties through 715 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pine City, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Pine
and southwestern Burnett Counties, including the following
locations... Chengwatana State Forest, Beroun, Saint Croix State Park
and Phantom Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4581 9302 4599 9300 4601 9264 4575 9267
TIME...MOT...LOC 2359Z 274DEG 20KT 4590 9292
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KossenSpecial weather statement, Aug 5, 7:06 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
706 PM CDT Thu Aug 5 2021
MNZ038-WIZ001-060015-
Pine MN-Douglas WI-
706 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of northeastern Pine and
southern Douglas Counties through 715 PM CDT...
At 705 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hawthorne, to 8 miles
north of Dairyland, to 9 miles north of Cloverton. Movement was east
at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hawthorne and Solon Springs around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4650 9155 4627 9181 4622 9224 4631 9256
4635 9223 4653 9203
TIME...MOT...LOC 0005Z 285DEG 24KT 4646 9199 4634 9212 4631 9235
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KossenSpecial weather statement, Aug 5, 7:15 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
715 PM CDT Thu Aug 5 2021
MNZ038-060030-
Pine MN-
715 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southwestern Pine
County through 730 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pine City, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Pine
County, including the following locations... Chengwatana State Forest
and Beroun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4583 9309 4593 9302 4595 9278 4576 9282
TIME...MOT...LOC 0015Z 278DEG 17KT 4588 9290
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KossenSpecial weather statement, Aug 5, 7:20 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
720 PM CDT Thu Aug 5 2021
MNZ012-019>021-060045-
Northern Cook/Northern Lake MN-Central St. Louis MN-
Southern Cook/North Shore MN-Southern Lake/North Shore MN-
720 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of west central Cook and
central Lake Counties through 745 PM CDT...
At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boundary Waters Canoe Area Wilderness, to near
Whyte, to Fairbanks. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Finland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4793 9056 4736 9120 4726 9182 4733 9210
4742 9156 4795 9098
TIME...MOT...LOC 0020Z 285DEG 20KT 4788 9097 4741 9148 4734 9192
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KossenSpecial weather statement, Aug 5, 7:36 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
736 PM CDT Thu Aug 5 2021
WIZ006-060100-
Burnett WI-
736 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southern Burnett
County through 800 PM CDT...
At 736 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Webster, to 6 miles west of Siren, to
Branstad. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Webster around 740 PM CDT.
Siren around 745 PM CDT.
Other locations in the path of these storms include Hertel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4578 9276 4588 9273 4589 9271 4593 9266
4597 9251 4586 9207 4573 9220 4573 9253
4570 9253
TIME...MOT...LOC 0036Z 291DEG 25KT 4588 9241 4578 9251 4575 9268
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KossenSpecial weather statement, Aug 5, 7:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
755 PM CDT Thu Aug 5 2021
MNZ012-020-021-060130-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
Southern Lake/North Shore MN-
755 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of southwestern Cook and
east central Lake Counties through 830 PM CDT...
At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Lutsen, to near Little
Marais, to 7 miles west of Silver Bay. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Lutsen around 805 PM CDT.
Other locations in the path of these storms include Grand Marais.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4775 9016 4767 9052 4758 9073 4738 9107
4740 9127 4751 9115 4790 9091 4784 9009
TIME...MOT...LOC 0053Z 276DEG 30KT 4777 9080 4739 9106 4733 9143
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KossenThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:15 PM CDT | Special Weather Statement | DLH | Kanabec | 15 min |
| Aug 5, 7:20 PM CDT | Special Weather Statement | DLH | Lake | 25 min |
| Aug 5, 8:22 PM CDT | Special Weather Statement | DLH | Chisago | 23 min |
| Aug 6, 4:02 PM CDT | Small Craft Advisory | DLH | 42 hr | |
| Aug 5, 7:06 PM CDT | Special Weather Statement | DLH | Douglas | 9 min |
| Aug 5, 7:36 PM CDT | Special Weather Statement | DLH | Burnett | 24 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.